MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Failure to Power Up (1476)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that patient stated their neighborhood had a 30-minute power outage and believed that caused the battery charger to malfunction/short.The charger failed to turn on.It was attempted to plug into different outlets with no success and then the patient was given a loaner.
 
Additional Manufacturer Narrative
Section d4: expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the universal battery charger (ubc) not functioning was confirmed via testing of the returned ubc (serial number: (b)(6)).The ubc was evaluated by the service depot revealing that the unit would not boot up after being connected to ac power.The ubc was then opened to inspect the internal components revealing that there was a detached connector which connected the ac inlet to the unit¿s circuitry.The line output becoming disconnected appears to be due to the zip tie, which secures the connection between the emi filter and the line cable, not being properly secured, or placed in the correct position.The disengaged connector was attached appropriately and the issue resolved.The ubc was then functionally tested and passed all steps without issue.No other issues were observed.The root cause of the reported event was determined to be a connector disengaging from the unit¿s circuitry; however, the cause of the connector becoming disengaged could not be conclusively determined.A manufacturing analysis task was opened to further investigate the observed issue of the ubc not turning on due to a loose connection between the line filter and the filter connector.There are several factors that could have caused the disconnection, including man, material, and mother nature/environment.As a precaution, awareness training was completed for manufacturing procedure (b)(4) in order to review the assembly process steps regarding applying zip tie to the emi filter.The heartmate universal battery charger instructions for use (ifu) (rev.B) instructs users to not use a damaged ubc, and to obtain a replacement if necessary.Section 6.0 routine inspection and cleaning within the ifu instructs users to check the ubc for damage at least once per week.Heartmate ubc instructions for use (ifu) (rev.B) provides an overview of how to use and care for the ubc.Section 5 ¿monitoring performance¿ covers all faults, including charger pocket faults, and the actions to take when a fault occurs.Heartmate 3 instructions for use (rev.C) section 7 ¿ ¿alarms and troubleshooting¿ and heartmate 3 patient handbook (rev.D) section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms, including faults that occur on the ubc, and the actions to take if the faults do not resolve.The heartmate 3 patient handbook (rev.D) and heartmate 3 instructions for use (rev.C) also cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed for the universal battery charger (serial number: (b)(6)) and the universal battery charger passed all manufacturing and qa specifications.Customer order was shipped on 29mar2022.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19839543
Report Number2916596-2024-04810
Device Sequence Number6648689
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer10/30/2024
Initial Report FDA Received Date07/26/2024
Supplement Report FDA Received Date11/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age24 YR
Patient SexMale
Patient Weight80 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American